Utah, 2017Flash Flood in Utah, August 6, 2017
August 6, 2017 · NWS GJT · 1 event in 1 county or zone
Another day of deep subtropical moisture with a very unstable air mass resulted in some thunderstorms which produced heavy rainfall and some flash flooding in the La Sal Mountains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another day of deep subtropical moisture with a very unstable air mass resulted in some thunderstorms which produced heavy rainfall and some flash flooding in the La Sal Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 6, 10:31 AM MST, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 6, 10:31 AM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1131 AM MDT Sun Aug 6 2017
.SHORT TERM...(Today through Monday)
Issued at 257 AM MDT Sun Aug 6 2017
The weak shortwave trough and jet speed maxima that passed through
central CO overnight will continue moving south and east today. A
bit of subsidence and slightly drier air will move in behind it
but residual moisture will still be plentiful. Northeast Utah and
northwest Colorado, generally north of Interstate 70, will be the
drier area. Scattered to numerous showers and thunderstorms will
develop again this afternoon of the rest of the area. Small hail
and locally heavy rain should accompany the stronger storms.
Monday should bring about the same pattern, with the best focus
for convection being in the south.
.LONG TERM...(Monday night through Saturday)
Issued at 257 AM MDT Sun Aug 6 2017
A weak subtropical jet will set up over the southwest U.S.,
beneath a large ridge over the Pacific Northwest. The PACNW ridge
will block any major storm threats over the western CONUS during
this timeframe. However, with faster southwest flow aloft
remaining in place over the SW U.S. with subtropical moisture
feeding into it, unsettled weather will continue over our region.
Precipitable water values do not show any strong variation
through the week, running just above 1 inch or so. Pinning down
exactly which days will be most unsettled will likely come down to
the timing of a few shortwave troughs skirting by to our east
over the high plains, which would temporarily increase flow aloft
and mid-level moisture values. The first one of these shortwaves
should pass on Wednesday, with the second arriving perhaps on
Friday. It is certainly possible that both of these systems will
remain too far to our east to have any appreciable effect on
thunderstorm chances, and forecast confidence is only moderate
beyond Wednesday at this time. Regardless of exact precipitation
trends, temperatures will run notably below average, especially
early in the week. Confidence is high in the temperature forecast
for the week ahead.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1126 AM MDT Sun Aug 6 2017
Showers and thunderstorms have already started forming and still
expect the best coverage to be down south including KMTJ, KGUC,
KTEX and KDRO. Remaining TAF sites still have a chance to see some
convective activity so VCTS will remain in their forecasts too.
Heavier showers could produce brief MVFR conditions. Outside of
the convection, VFR will be the rule.
&&
.HYDROLOGY...
Issued at 257 AM MDT Sun Aug 6 2017
Scattered to numerous afternoon and evening thunderstorms may
produce local small stream and urban flooding and possible mud
slides, this afternoon and tonight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...CC
LONG TERM...CC
AVIATION...TGR
HYDROLOGY...CC
Hazardous weather outlook, Aug 6, 1:54 AM MST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
254 AM MDT Sun Aug 6 2017
COZ001>014-017>023-UTZ022>025-027>029-070900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
254 AM MDT Sun Aug 6 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered showers and thunderstorms are expected today and
tonight across eastern Utah and western Colorado, with best
coverage over central and southwest Colorado and southeast Utah.
Locally heavy rain, small hail and gusty winds to 40 mph are all
possible with the strongest storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Isolated to scattered showers and thunderstorms are expected each
day this week with gusty outflow winds, small hail and locally heavy
rain possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flash Flood, San Juan
- When
- August 6, 2:00 PM MST to 3:00 PM MST
- Where
- San Juan County, 4.98 mi ESE of La Sal Jct to 5.89 mi ESE of La Sal Jct
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.291, -109.296
A culvert became blocked from runoff debris and caused water to run over the road about a foot deep after a thunderstorm produced heavy rainfall upstream.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 6 to 10, 20176 deaths · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 6 to 11, 2017$966,000 · 50 kt wind · 26 events
- Damaging Winds and Lightning Strike in Texas, August 6 to 7, 2017$117,000 · 61 kt wind · 10 events
- Damaging Winds in Texas, August 6, 2017$30,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in South Dakota, August 6, 20171 in hail · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 6, 20174 events
- Flash Flooding and Flood in Oklahoma, August 6 to 7, 201760 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 6, 20173 events
- Hail in Minnesota, August 6, 20170.75 in hail · 3 events
- Flooding and Damaging Wind in Kentucky, August 6, 201753 kt wind · 3 events
- Flash Flooding and Damaging Wind in Nevada, August 6 to 8, 201753 kt wind · 3 events
- Hail in California, August 6 to 10, 20171 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717157.